Colorado, 2003

Lightning Strike in Colorado, May 24, 2003

May 24, 2003 · NWS GLD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 8:05 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 24, 8:05 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
905 AM MDT SAT MAY 24 2003

UPDATED THE ZONE FORECASTS TO REMOVE MORNING FOG AND TO ADJUST CLOUD
COVER BASED ON TRENDS AND 12Z MODEL ANALYSIS.

.GLD...NONE.

SR
Hazardous weather outlook, May 24, 9:17 AM MST, 1 hour 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
ACROSS PORTIONS OF EAST CENTRAL COLORADO AND FAR WESTERN KANSAS.
DUE TO LIMITED INSTABILITY AND WIND SHEAR...SEVERE THUNDERSTORMS ARE
UNLIKELY. FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR WEST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS.
AGAIN...SEVERE THUNDERSTORMS ARE UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kit Carson

When
May 24, 10:50 AM MST to 11:50 AM MST
Where
Kit Carson County, 11 mi SE of Burlington
Reported by
EMERGENCY MANAGER
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Ranch worker injured by lightning. He was struck while on a four-wheeler working in a field. Victim is a male, age 20. He suffered no burns or permanent injuries, but complained of tightness in his chest after the incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350831.